What to Do during a Heroin Overdose?
The powerful and rapid-acting opioid drug heroin is usually found in powder form and may be snorted, injected, smoked, or swallowed. Heroin enters the bloodstream quickly and binds to opioid receptor sites in the brain, which is thought to possibly trigger dopamine production and slow down gamma-aminobutyric acid (GABA) production, according to the National Institute on Drug Abuse (NIDA). Both dopamine and GABA are some of the brain’s neurotransmitters that send messages through the central nervous system. While dopamine enhances pleasure, GABA acts as an inhibitor, or a kind of brake system. When GABA neurons are then suppressed and dopamine levels are increased, a flood of unchecked euphoria may be the result, which may account for the intense heroin high.
Heroin is a CNS depressant. In addition to the alteration of brain chemicals, heroin acts on the central nervous system (CNS), blocking pain sensations, decreasing breathing, and lowering heart rate, blood pressure, and body temperature.
The Centers for Disease Control and Prevention (CDC) reported that in 2013, more than 8,200 Americans died of a heroin overdose, which was almost quadruple the number of heroin overdose fatalities a mere decade earlier. Heroin may be mixed with other drugs or cut with chemicals during the illegal manufacturing process, which can increase the risk for an overdose. Snorting, smoking or injecting heroin may send the drug across the blood-brain barrier so fast that toxic levels may build up dangerously quickly, resulting in a life-threatening overdose.
Heroin takes effect quickly, but also wears off quickly. This may encourage people to take heroin in a sort of “binge” pattern, or in multiple back-to-back doses to enhance or prolong the high, which also adds to the overdose risk. Heroin overdoses generally occur when lung functions and respiration are lowered too much, and individuals may stop breathing altogether. NIDA publishes that opioid drugs act on the brain stem, which controls some of the functions necessary for life, including heart rate and respiration. An overdose may decrease these vital bodily functions to life-threateningly low levels.
What to Watch For
A heroin overdose is a medical emergency. If any of the following signs or symptoms is present, seek immediate professional help:
- Labored breathing
- Severe drowsiness
- Nausea or vomiting
- Cold to the touch
- Blue color around lips, nail beds, or skin
- Weak pulse
- Pinpoint pupils
- Rubbery-like muscles or no muscle tension
- Irregular heart rate
- Low blood pressure
- Loss of consciousness
Heroin may most commonly shut down respiration during an overdose, but it may also cause an arrhythmia, which is a disturbance of the heart’s natural rhythm, that disrupts blood flow to the body and organs. It can also cause a pulmonary edema that backs up blood flow in the veins, create a drop in blood pressure that causes the heart to fail, or fill the air spaces in the lungs, the alveoli, with fluid, therefore dropping oxygen levels and potentially causing kidney failure or a heart attack, CNNreports. A heroin overdose can occur from one-time use, or after multiple uses wherein the body has developed a tolerance to the drug, requiring more heroin to keep feeling the effects. Increasing dosages raises the risk for a fatal overdose. As someone begins to use heroin more regularly, a dependence or addiction may occur, which also increases the odds for a potentially life-threatening overdose.
Heroin overdoses can potentially be reversed by a medical intervention that may include the use of the drug Narcan, or naloxone. Narcan is an opioid antagonist drug that fills up the opioid receptor sites in the CNS and can displace heroin, possibly stopping the toxic effects. Many first responders are now carrying this overdose reversal drug, as it is being called. Since the police force began carrying Narcan in Quincy, a suburb of Boston, Massachusetts, in October 2010 and until early 2014, approximately 221 opiate overdoses have been reversed with the drug, USA Today reports. In April 2014, NIDA reports that the U.S. Food and Drug Administration (FDA) approved a take-home, handheld auto injector form of naloxone called Evzio, allowing family members or loved ones to quickly reverse an overdose and then call for further help.
How to Help
The first thing to do in the event of a suspected heroin overdose is call 911 or the American Association of Poison Control Centers (AAPCC) and get immediate medical assistance. There are some basic first aid tips to follow after calling for help, before the professionals arrive on the scene, such as:
- Check to make sure the person is breathing.
- If the person is not breathing, CPR can be administered by someone trained in CPR.
- Turn the person on his/her side into the rescue position. In vomiting occurs, this ensures the person will not choke.
- Loosen articles of clothing that may be binding while trying to keep the person warm.
- Stay calm and try to keep the individual calm.
- Do not try to make the person vomit or eat without professional advice to do so.
- Try and collect any and all drugs that the person may have taken. List these drugs to the first responders, so they can attempt to reverse the overdose with the right measures.
Laws Protecting Individuals Who Offer Aid or Call for Help
There are certain rights and protections afforded to those who witness or call for help in the event of an overdose that can ensure that no legal actions are taken against them. These laws are generally called Good Samaritan Laws. They can offer protection for individuals who call for help during an overdose, preventing them from being arrested or prosecuted for drug offenses during a medical emergency and while seeking help for themselves or others.
Heroin is an illegal drug in the United States, and fear of police or law enforcement involvement may prevent someone from seeking medical help for an overdose. The National Conference of State Legislatures (NCSL) reports that 22 states, as well as the District of Columbia, have some form of Good Samaritan laws in place that provide immunity for low-level criminal drug offenses, such as personal use or possession amounts of drugs if the person acts in good faith to seek medical help in the case of a medical emergency, remains on scene until help arrives, and cooperates with law and medical personnel.
With the fourth highest overdose mortality rate in the country, according to data collected by the Trust for America’s Health (TFAH) in 2013, Nevada may have great need for these laws as well as methods to help prevent or reverse drug overdoses. The Good Samaritan Drug Overdose Act was expanded in May 2015 by the governor of Nevada to ensure that individuals seeking help for a drug overdose do not face criminal charges. The law also states that pharmacists and health care providers be able increase naloxone access by allowing them to prescribe the overdose-reversal drug to family members or loved ones who may be involved with an individual at risk for an opioid overdose, the National Association of Boards of Pharmacy (NABP) publishes. A heroin overdose is a medical emergency, and with the right knowledge and quick medical intervention, lives can be saved.